Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 4, NWS Rapid City, SD

June 6, 2005

NWS Rapid City, SD issued this tornado warning at Jun 6, 2005, 7:14 PM CDT. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 7:14 PM CDT (00:14 UTC)
Expired
Jun 6, 2005, 8:02 PM CDT
In force
48 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

The radar

The Rapid City radar (KUDX), 103 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2398 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 070015
TORUNR
SDC113-070100-
/O.NEW.KUNR.TO.W.0004.050607T0014Z-050607T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL 700 PM MDT

* AT 608 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO NEAR PINE RIDGE...MOVING NORTH AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  OGLALA...
  MANDERSON...
  SHARPS CORNER...
  ROCKYFORD...

SEVERAL FUNNEL CLOUDS HAVE BEEN REPORTED IN NEBRASKA FROM THIS STORM.

TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.

LAT...LON 4300 10267 4299 10243 4356 10231 4358 10265

$$
SS
3 follow-up statements
000 
WWUS53 KUNR 070034
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT MON JUN 6 2005

SDC113-070100-
/O.CON.KUNR.TO.W.0004.000000T0000Z-050607T0100Z/
SHANNON SD-
631 PM MDT MON JUN 6 2005

...A TORNADO WARNING CONTINUES FOR CENTRAL SHANNON COUNTY UNTIL 700
PM MDT...

AT 627 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS LOCATED
NEAR MANDERSON...OR 12 MILES NORTH OF PINE RIDGE...MOVING NORTH AT 30
MPH.

* LOCATIONS IMPACTED INCLUDE...
  PORCUPINE...
  SHARPS CORNER...
  ROCKYFORD...

ONE AND ONE-QUARTER INCH HAIL WAS REPORTED BY THE PUBLIC 3 MILES 
NORTH OF PINE RIDGE AT 620 PM MDT.

LEAVE MOBILE HOMES FOR SHELTER IN A STURDY BUILDING. IF YOU DO NOT
HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE MOBILE HOME...
TREES...AND OTHER POTENTIAL DEBRIS.

LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO LIKELY WITH THIS STORM.

LAT...LON 4300 10267 4299 10243 4356 10231 4358 10265

&

$$
SS
000 
WWUS53 KUNR 070050
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT MON JUN 6 2005

SDC113-070100-
/O.CON.KUNR.TO.W.0004.000000T0000Z-050607T0100Z/
SHANNON SD-
649 PM MDT MON JUN 6 2005

...A TORNADO WARNING CONTINUES FOR EASTERN SHANNON COUNTY UNTIL 700
PM MDT...

AT 647 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS LOCATED
NEAR SHARPS CORNER...OR 25 MILES NORTHEAST OF PINE RIDGE...MOVING
NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AREAS NORTH OF BIA HIGHWAY 2 AND NORTHWEST OF KYLE...

SPOTTERS REPORTED 60 MPH WIND GUSTS 11 MILES NORTH OF PORCUPINE AT 
645 PM MDT.

LEAVE MOBILE HOMES FOR SHELTER IN A STURDY BUILDING. IF YOU DO NOT
HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE MOBILE HOME...
TREES...AND OTHER POTENTIAL DEBRIS.

LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO LIKELY WITH THIS STORM.

LAT...LON 4312 10266 4312 10233 4355 10218 4357 10256

&

$$
SS
000 
WWUS53 KUNR 070102
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT MON JUN 6 2005

SDC113-070112-
/O.EXP.KUNR.TO.W.0004.000000T0000Z-050607T0100Z/
SHANNON SD-
702 PM MDT MON JUN 6 2005

...THE TORNADO WARNING FOR SHANNON COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 657 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM NEAR SHARPS 
CORNER HAS WEAKENED...SO THE TORNADO WARNING HAS BEEN ALLOWED TO 
EXPIRE.

A TORNADO WATCH STILL REMAINS IN EFFECT FOR THE AREA UNTIL 1000 PM 
MDT.

LAT...LON 4312 10266 4312 10233 4355 10218 4357 10256

$$

SS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 6, 3:35 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 6, 3:35 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON JUN 6 2005

...SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND EVENING
ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...

.SHORT TERM...CURRENT SURFACE ANALYSIS SHOWS AREA OF LOW PRESSURE
ACROSS NORTHEAST WYOMING WITH COLD FRONT EXTENDING SOUTHWESTWARD
ACROSS WY AND WARM FRONT EXTENDING EASTWARD ACROSS THE BLACK HILLS
AREA AND INTO CENTRAL SD. BRISK SOUTH TO SOUTHEAST WINDS CONTINUE TO
BRING INCREASING MOISTURE INTO THE AREA. UPPER LOW LOCATED ACROSS
THE PACIFIC NORTHWEST CONTINUES TO BRING SHORTWAVE ENERGY ACROSS THE
REGION.

ALL THE INGREDIENTS APPEAR TO BE IN PLACE FOR A SIGNIFICANT SEVERE
WX EVENT ACROSS SOUTHEAST MT...NORTHEAST WY... THE WESTERN
DAKOTAS...AND WESTERN NEB LATE THIS AFTERNOON AND EVENING. LOW
PRESSURE WILL SLOWLY MOVE EAST-NORTHEAST INTO NORTHWEST SD BY 00Z.
THE NEXT SHORTWAVE IS THEN FORECAST TO MOVE INTO EASTERN WY LATE
THIS AFTERNOON AND THEN ACROSS THE WESTERN DAKOTAS THIS EVENING. SB
AND MU CAPE WILL BE IN THE 2000 TO 3000 J/KG RANGE BY 00Z ACROSS THE
SD PLAINS. DIRECTIONAL AND SPEED SHEAR WILL BE SUFFICIENT FOR
SUPERCELL DEVELOPMENT ACROSS ALL OF THE CWA. CAP OVER THE AREA IS
BEGINNING TO ERODE NOW ACROSS NORTHEAST WY AND THE BLACK HILLS AREA.
EXPECTING STORMS TO DEVELOP ACROSS THE HILLS AREA AND NEAR THE
SURFACE LOW BETWEEN NOW AND 23Z...WITH STORMS MOVING GENERALLY TO
THE NORTHEAST. RIGHT MOVING SUPERCELLS WILL MOVE EAST-NORTHEAST.
OTHER STORMS THAT DEVELOP FURTHER TO THE SOUTH WILL MOVE INTO THE
CWA THIS EVENING. BEST THREAT FOR SEVERE STORMS WILL STRETCH FROM
THE BLACK HILLS INTO NORTHWEST SD IN VICINITY OF LOW...BUT THREAT
EXISTS ACROSS THE ENTIRE CWA LATE THIS AFT AND EVE. MAIN THREATS
FROM SEVERE STORMS WILL BE LARGE HAIL AND STRONG WINDS...BUT A
SMALLER THREAT DOES EXIST FOR ISOLATED TORNADOES...ESPECIALLY ANY
STORMS NEAR THE TRIPLE POINT ACROSS NORTHWEST SD...LATE THIS AFT AND
EARLY THIS EVE. BULK OF SEVERE ACTIVITY SHOULD BE OUT OF THE AREA BY
MIDNIGHT.

TUESDAY LOOKS TO BE AN ACTIVE DAY AS WELL WITH SURFACE LOW AND FRONT
STALLING ACROSS CENTRAL SD AND NEB DURING THE DAY. MAIN SEVERE WX
THREAT SHOULD SHIFT A LITTLE FURTHER EAST...BUT CAN BE EXPECTED FROM
THE BLACK HILLS AREA EASTWARD DURING THE AFT AND EVE.

WILL KEEP AT LEAST SOME SLIGHT CHANCES FOR STORMS IN THE FORECAST
WEDNESDAY AND THURSDAY AS UPPER LOW REMAINS IN PLACE NORTH AND WEST
OF THE AREA. TEMPS FOR TUESDAY THRU THURSDAY WILL GENERALLY BE NEAR
TO SLIGHTLY BELOW AVERAGE...COOLEST ACROSS WESTERN PORTIONS OF CWA.

.LONG TERM...RATHER UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH
THE WEEKEND INTO EARLY NEXT WEEK AS A SERIES OF UPR LOWS TRACK EWD
ACRS THE NRN TIER/SRN CANADA IN PROGRESSIVE WLY FLOW ALOF. IF THIS
PATTERN HOLDS...MOST ENERGY WILL REMAIN JUST NORTH OF THE CWFA SO
THAT WIDESPREAD PRECIPITATION IS UNLIKELY. TEMPERATURES SHOULD ALSO
REMAIN FAIRLY STEADY NEAR CLIMO.

&&

.AVIATION...A STRONG LOW PRESSURE SYSTEM APPROACHING THE REGION THIS
AFTERNOON WILL KICK OFF SCATTERED THUNDERSTORMS WITH A GOOD CHANCE
OF STRONG THUNDERSTORMS THROUGH THIS EVENING. THE BEST CHANCE FOR
SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS...WILL BE OVER
SOUTHEASTERN MONTANA ...NORTHWESTERN SOUTH DAKOTA AND SOUTHWESTERN
NORTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING. CONDITIONS WILL
IMPROVE OVER THE RTES SOUTH AND WEST OF RAPID CITY BY 03Z...AND OVER
THE RTES EAST AND NORTH OF RAPID CITY BY 05Z.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...TORNADO WATCH UNTIL 1000 PM MDT FOR ALL OF WESTERN SOUTH DAKOTA.
WY...TORNADO WATCH UNTIL 600 PM MDT FOR ALL OF NORTHEAST WYOMING.

&&

ST/GR
Hazardous weather outlook, Jun 6, 11:19 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 AM MDT MON JUN 6 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071330-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1019 AM MDT (1119 AM CDT) MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE LOW PRESSURE
SYSTEM WILL CROSS THE AREA TODAY...CREATING A MODERATE RISK OF
SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING.

ALSO...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN
WYOMING AND MOST OF SOUTH DAKOTA THIS AFTERNOON AND EVENING.

VERY LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH ANY SEVERE
THUNDERSTORMS TODAY...WITH AN ISOLATED TORNADO POSSIBLE IN THE
MODERATE RISK AREA OVER FAR NORTHWESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG DISTURBANCE WILL CROSS SOUTH DAKOTA ON TUESDAY. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF WESTERN SOUTH
DAKOTA ON TUESDAY.

ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS WILL EXIST FROM
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 6, 6:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
539 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     GILLETTE                44.28N 105.52W
06/06/2005  60 MPH           CAMPBELL           WY   ASOS

&&

WFO UNR STAFF

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:09 PM CDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington70 min
Jun 6, 8:10 PM CDTSevere Thunderstorm WarningUNRButte35 min
Jun 6, 8:31 PM CDTSevere Thunderstorm WarningUNRPennington53 min
Jun 6, 9:32 PM CDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach59 min
Jun 6, 10:12 PM CDTSevere Thunderstorm WarningUNRBennett, Jackson63 min
Jun 6, 11:17 PM CDTSevere Thunderstorm WarningUNRJackson, Mellette58 min
Jun 6, 11:49 PM CDTSevere Thunderstorm WarningUNRTodd27 min
Jun 7, 3:00 PM CDTSevere Thunderstorm WarningUNRPennington31 min
Jun 7, 4:07 PM CDTSevere Thunderstorm WarningUNRLawrence, Pennington53 min
Jun 7, 4:19 PM CDTSevere Thunderstorm WarningUNRMeade56 min
Jun 7, 4:33 PM CDTSevere Thunderstorm WarningUNRMeade57 min
Jun 7, 4:56 PM CDTSevere Thunderstorm WarningUNRFall River64 min
Jun 7, 5:02 PM CDTSevere Thunderstorm WarningUNRLawrence, Pennington43 min
Jun 7, 5:02 PM CDTSevere Thunderstorm WarningUNRPerkins45 min
Jun 7, 5:14 PM CDTSevere Thunderstorm WarningUNRMeade61 min
Jun 7, 5:18 PM CDTSevere Thunderstorm WarningUNRZiebach42 min
Jun 7, 5:28 PM CDTTornado WarningUNRMeade47 min
Jun 7, 5:48 PM CDTSevere Thunderstorm WarningUNRJackson57 min
Jun 7, 5:56 PM CDTSevere Thunderstorm WarningUNRMeade56 min
Jun 7, 6:00 PM CDTSevere Thunderstorm WarningUNRCuster, Fall River30 min
Jun 7, 6:04 PM CDTTornado WarningUNRJackson41 min
Jun 7, 6:12 PM CDTTornado WarningUNRMeade, Ziebach49 min
Jun 7, 6:25 PM CDTSevere Thunderstorm WarningUNRMeade53 min
Jun 7, 6:35 PM CDTSevere Thunderstorm WarningUNR55 min
Jun 7, 6:45 PM CDTTornado WarningUNRJackson45 min
Jun 7, 6:49 PM CDTSevere Thunderstorm WarningUNRPennington64 min
Jun 7, 6:58 PM CDTTornado WarningUNRZiebach52 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.